Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2017, 8:44 AM CDT for Howard County, Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 8:44 AM CDT (13:44 UTC)
- Expired
- May 3, 2017, 9:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, AR, Sevier County, AR, McCurtain County, OK
The radar
The Western Arkansas radar (KSRX), 119 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 1.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
448
WUUS54 KSHV 031344
SVRSHV
ARC061-133-OKC089-031430-
/O.NEW.KSHV.SV.W.0138.170503T1344Z-170503T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
844 AM CDT WED MAY 3 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Northwestern Sevier County in southwestern Arkansas...
Northern Howard County in southwestern Arkansas...
East central McCurtain County in southeastern Oklahoma...
* Until 930 AM CDT
* At 844 AM CDT, a severe thunderstorm was located over Gillham, or 8
miles north of De Queen, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
De Queen, Dierks, Umpire, Gillham, Athens, Lebanon, Burg and West
Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9383 3397 9446 3421 9455 3427 9447
3419 9446 3419 9425 3436 9425
TIME...MOT...LOC 1344Z 239DEG 48KT 3416 9429
HAIL...1.00IN
WIND...60MPH
$$
201 follow-up statement
173
WWUS54 KSHV 031409
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
909 AM CDT WED MAY 3 2017
OKC089-031419-
/O.CAN.KSHV.SV.W.0138.000000T0000Z-170503T1430Z/
McCurtain OK-
909 AM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCCURTAIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9383 3403 9427 3419 9434 3419 9425
3436 9425
TIME...MOT...LOC 1409Z 239DEG 48KT 3433 9394
$$
ARC061-133-031430-
/O.CON.KSHV.SV.W.0138.000000T0000Z-170503T1430Z/
Sevier AR-Howard AR-
909 AM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTH CENTRAL SEVIER AND NORTHERN HOWARD COUNTIES...
At 909 AM CDT, a severe thunderstorm was located 7 miles east of
Athens, or 7 miles northeast of Umpire, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dierks, Umpire, Gillham, Athens, Lebanon and Burg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9383 3403 9427 3419 9434 3419 9425
3436 9425
TIME...MOT...LOC 1409Z 239DEG 48KT 3433 9394
HAIL...1.00IN
WIND...60MPH
$$
20What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:46 AM CDT, 58 minutes earlier.
Area forecast discussion, May 3, 7:46 AM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
746 AM CDT Wed May 3 2017
.DISCUSSION...
Forecast package has been updated to include the issuance of
Tornado Watch 190 for portions of Deep East Texas eastward into
North Central Louisiana through 22z this afternoon.
Strong to severe convection is rapidly developing from the
Gulf Coast northward across the Interstate 10 corridor. The 12z
SHV sounding indicates considerable CINH and little in the way of
instability. Farther south, forecast soundings at LFK suggest a
rapid increase in instability and decrease in CINH within the next
few hours as the warm from lifts northeast across the area
allowing warm and moist air to surge northward into the area. This
should make conditions more favorable for severe weather later
today.
CN
&&
.PREV DISCUSSION... /issued 722 AM CDT Wed May 3 2017/
AVIATION...
Low MVFR cigs have begun to increase from the SW this morning,
having already reached the much of E TX along/S of I-20, but will
continue to quickly spread NE across the remainder of the region
through 18Z. Sct convection has developed over SE TX this morning
near a warm front that has mixed N into N TX into Deep E TX into
Cntrl LA, with sct convection expected to increase by midmorning
over Deep E TX/Ncntrl LA, possibly affecting the LFK terminal.
Other sct convection is expected to develop farther N across
extreme NE TX/SE OK/SW AR by late morning/midday as well, along
and just ahead of a cold front that will enter the region this
afternoon. MVFR cigs should linger through much of the afternoon,
with brief VFR cigs possible, with convection expected to increase
this afternoon from the NW along the front. Have continued mention
of prevailing TSRA/VCTS this afternoon, before the convection
quickly diminishes from NW to SE this evening with the fropa. MVFR
cigs look to linger over much of the region with the fropa through
the remainder of the TAF period, although cigs may lift/become
VFR across E TX by mid to late evening. S winds 10-15kts with
higher gusts will become NW and increase to 15-20kts with gusts to
25kts. /15/
PREV DISCUSSION... /issued 427 AM CDT Wed May 3 2017/
DISCUSSION...
An upper trough just beginning to emerge from the Rockies will
dive southeast and into the Southern Plains by this afternoon.
This will help to drive a cold front, currently near the
Interstate 40 corridor in Oklahoma and Arkansas, towards the
area. Strong low level southerly flow is allowing Gulf moisture to
rapidly surge northward. This will likely be enhanced later this
morning as a warm front moves northeast across the CWA ahead of
the approaching cold front.
Convection is expected to rapidly develop by mid to late morning
across Deep East Texas and Central Louisiana near the warm front
in a warm air advection regime. A squall line is also expected to
develop ahead of the advancing cold front to the northwest of the
area. Showers and thunderstorms should become widespread,
especially as the zone of warm air advection and broad large scale
ascent spreads across the area during the day today. Deep layer
shear profiles are certainly supportive of severe weather, and
steep mid level lapse rates suggest a potential for large hail,
especially with any cells ahead of the main squall line. There is
also a concern for tornadic potential along mesoscale boundaries
today. The warm front and any remnant outflow boundary from
activity just south of the area could serve to locally enhance low
level helicity values. Damaging straight line winds will
certainly be possible as the squall line moves across the area
ahead of the cold front. In addition, multiple rounds of
thunderstorms and locally heavy rain rates could produce rainfall
amounts between 1 and 3 inches. The highest amounts will likely be
southeast of a line from Lufkin, to Shreveport, Prescott.
The main fly-in-the-ointment, and the biggest factor of
uncertainty, is the instability. The latest high resolution
models, including the NAM, WRF-ARW, and HRRR, depict very little
in the way of surface-based CAPE. This is most likely due to cloud
cover and the expected widespread pre-frontal convection in the
warm sector. This lack of instability could serve to limit the
severe weather potential, at least until the main squall line
arrives. However, previous model runs did not depict this lack of
instability. Therefore, if pre-frontal convective coverage is not
widespread and breaks in the clouds develop, the instability will
be greater and the severe weather threat will increase.
The cold front is expected to quickly move across the area late
this afternoon and tonight. Convection should end by 09z Thursday
morning. Post-frontal winds will be northwesterly and increase in
speed with a tight pressure gradient. Wind speeds should meet Lake
Wind Advisory criteria across much of the area this evening and
tonight behind the cold front. Criteria level winds will likely
persist for much of Thursday and should affect more of the area
during the day. Thus, the current Lake Wind Advisory may need to
be expanded both in areal coverage and extended in time by later
shifts.
Beyond early Thursday morning, the forecast will be dry through
the remainder of the next seven days. Medium range models continue
to show good agreement in the development of a highly amplified
upper ridge across the Central CONUS on Saturday. A weak blocking
pattern should also develop allowing the ridge to dominate our
weather until at least next Wednesday. With high-and-dry
conditions in place, temperatures should gradually warm through
the extended periods.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 50 71 52 / 90 70 10 0
MLU 78 54 67 51 / 90 90 10 0
DEQ 70 48 69 47 / 80 40 10 0
TXK 73 49 68 50 / 80 50 10 0
ELD 75 50 67 48 / 90 80 10 0
TYR 76 49 71 49 / 80 20 10 0
GGG 74 49 70 50 / 90 40 10 0
LFK 79 52 73 51 / 90 40 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
for ARZ070>073.
LA...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
for LAZ001>006-010>014-017>022.
OK...None.
TX...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
for TXZ096-097-108>112-124>126-136>138-150-151-153-166-167.
&&
09/15Hazardous weather outlook, May 3, 7:49 AM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 749 AM CDT Wed May 3 2017 LAZ017-018-020-022-TXZ152-153-165>167-041300- Sabine-Natchitoches-Grant-La Salle-Nacogdoches-Shelby-Angelina- San Augustine- 749 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and Tonight... A Tornado Watch is in effect until 5 PM this afternoon for portions Deep East Texas, Western Louisiana, and North Central Louisiana. There is an Enhanced Risk of severe weather across the area today and tonight. Scattered to widespread strong to severe thunderstorms are expected today before a line of strong to severe storms develops and moves across the region ahead of a cold front. Isolated tornadoes, damaging winds, and large hail are the primary threats. Total rainfall amounts of one to three inches are expected. Isolated higher amounts are possible, especially across Southern Arkansas and Northern Louisiana. This could lead to localized flooding. Winds will become northwesterly and increase in speed to 15 to 20 mph with gusts near 25 mph late this afternoon and tonight following the passage of the cold front. Therefore, a Lake Wind Advisory is for Northern Louisiana and portions of East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The severe weather threat will end early Thursday morning. Gusty northwesterly winds will likely persist through much of Thursday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be necessary this morning through tonight. ARZ050-051-059>061-070>073-LAZ001>006-010>014-019-021-OKZ077- TXZ096-097-108>112-124>126-136>138-149>151-041300- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Winn-Caldwell-McCurtain- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- Gregg-Harrison-Cherokee-Rusk-Panola- 749 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... There is an Enhanced Risk of severe weather across the area today and tonight southeast of a line from Mineola, TX, to Nashville, AR. A Slight Risk of severe weather exists northwest of this line. Scattered to widespread strong to severe thunderstorms are expected today before a line of strong to severe storms develops and moves across the region ahead of a cold front. Isolated tornadoes, damaging winds, and large hail are the primary threats. Total rainfall amounts of one to three inches are expected. Isolated higher amounts are possible, especially across Southern Arkansas and Northern Louisiana. This could lead to localized flooding. Winds will become northwesterly and increase in speed to 15 to 20 mph with gusts near 25 mph late this afternoon and tonight following the passage of the cold front. Therefore, a Lake Wind Advisory is effect for Northwest and Northern Louisiana and portions of Southern Arkansas and East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The severe weather threat will end early Thursday morning. Gusty northwesterly winds will likely persist through much of Thursday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this morning through tonight.
In the hours before
Special weather statement, May 3, 7:55 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
755 AM CDT WED MAY 3 2017
TXZ165>167-031400-
Sabine TX-Angelina TX-San Augustine TX-
755 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANGELINA...SAN
AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 900 AM CDT...
At 755 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ebenezer, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Augustine, Macune, Bland Lake, Rosevine, Broaddus, Bronson and
Chinaquapin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 500 PM CDT for eastern Texas.
LAT...LON 3114 9437 3160 9415 3149 9385 3109 9416
3108 9425
TIME...MOT...LOC 1255Z 209DEG 23KT 3120 9424
15Special weather statement, May 3, 8:15 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
815 AM CDT WED MAY 3 2017
OKZ077-031400-
McCurtain OK-
815 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY
UNTIL 900 AM CDT...
At 815 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Octavia, or 34 miles northwest of De Queen,
moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Plunketville, Watson, Bethel, Mount Herman, Smithville and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3434 9447 3424 9485 3441 9493 3451 9468
3451 9446
TIME...MOT...LOC 1314Z 248DEG 35KT 3436 9480
15Special weather statement, May 3, 8:32 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
832 AM CDT WED MAY 3 2017
ARZ050-051-OKZ077-031415-
Howard AR-Sevier AR-McCurtain OK-
832 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...
NORTHWESTERN HOWARD AND NORTHEASTERN MCCURTAIN COUNTIES UNTIL 915 AM
CDT...
At 832 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gillham, or 13 miles northwest of De Queen, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Queen, Umpire, Gillham, Athens, West Line and Burg.
LAT...LON 3419 9447 3419 9425 3436 9425 3435 9394
3427 9394 3426 9392 3419 9393 3395 9449
3432 9470 3442 9447
TIME...MOT...LOC 1332Z 240DEG 49KT 3421 9448
20Special weather statement, May 3, 8:35 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
835 AM CDT WED MAY 3 2017
TXZ152-165-166-031400-
Angelina TX-Nacogdoches TX-San Augustine TX-
835 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
SOUTHEASTERN ANGELINA AND SAN AUGUSTINE COUNTIES UNTIL 900 AM CDT...
At 834 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Huntington, or 15 miles north of Rockland, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huntington, San Augustine, Macune, Etoile, Bland Lake, Zavalla,
Chireno, Broaddus, Denning and Chinaquapin.
A tornado watch remains in effect until 500 PM CDT for eastern Texas.
LAT...LON 3112 9436 3126 9458 3159 9431 3161 9408
3153 9398 3147 9398 3142 9404 3140 9404
3139 9403
TIME...MOT...LOC 1334Z 223DEG 26KT 3122 9441
FBSpecial weather statement, May 3, 8:35 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
835 AM CDT WED MAY 3 2017
ARZ050-OKZ077-031400-
Sevier AR-McCurtain OK-
835 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER AND CENTRAL
MCCURTAIN COUNTIES UNTIL 900 AM CDT...
At 835 AM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 28 miles west of Horatio, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Idabel, Broken Bow, Gillham, Garvin, Eagletown, Holly Creek, Glover,
Hochatown, Oak Hill and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9447 3419 9430 3411 9425 3384 9493
3401 9501 3432 9447
TIME...MOT...LOC 1335Z 239DEG 48KT 3398 9485
20Local storm report, May 3, 8:41 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 AM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL BATTIEST 34.39N 94.93W
05/03/2017 E1.00 INCH MCCURTAIN OK PUBLIC
GROCERY STORE.
&&
ASThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:54 AM CDT | Lake Wind Advisory | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more | 39 hr |
| May 3, 8:32 AM CDT | Special Weather Statement | SHV | Sevier | 43 min |
| May 3, 9:50 AM CDT | Special Weather Statement | SHV | Howard, Sevier | 40 min |
| May 3, 9:54 AM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 30 min |
| May 3, 11:43 AM CDT | Special Weather Statement | SHV | Lafayette | 47 min |
| May 3, 12:11 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Lafayette, Union | 32 min |
| May 3, 1:32 PM CDT | Flash Flood Warning | SHV | Hempstead, Nevada | 3 hr |
| May 3, 4:20 PM CDT | Flash Flood Warning | SHV | Columbia, Hempstead, Lafayette, Miller, Nevada | 3 hr |
| May 3, 7:47 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 43 min |
| May 3, 8:15 AM CDT | Special Weather Statement | SHV | McCurtain | 45 min |
| May 3, 1:15 PM CDT | Special Weather Statement | SHV | McCurtain | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.